UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 38

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

38
TI
A retrospective study of cardiotoxicities induced by 5-fluouracil (5-FU) and 5-FU based chemotherapy regimens in Pakistani adult cancer patients at Shaukat Khanum Memorial Cancer Hospital&Research Center.
AU
Khan MA, Masood N, Husain N, Ahmad B, Aziz T, Naeem A
SO
J Pak Med Assoc. 2012 May;62(5):430-4.
 
OBJECTIVE: To study cardiotoxicities, especially bradycardia in cancer patients treated with 5-Fluouracil and 5-Fluouracil based chemotherapy regimens in Pakistani population.
METHODS: Data was extracted from the medical records of all diagnosed cancer patients at Shaukat Khanum Memorial Cancer Hospital and Research Center registered between January 2002 and December 2004 receiving 5- Fluouracil based chemotherapy regimens. The data was analysed retrospectively, including electrocardiogram and cardiac markers. Pearson's Correlation coefficient was calculated to see any possible correlation between 5-Fluouracil alone and 5-Fluouracil based regimens and cardiotoxicity, and other variables.
RESULTS: Symptomatic cardiotoxicity was observed in 60 (19.93%) out of 301 patients whose cases were part of the study. Bradycardia was the most common cardiotoxicity and was observed in 36 (11.96%) patients. Nine (2.99%) mortalities were also observed. The incidence of cardiotoxicity was not significantly different between the patients with and without pre-existing cardiovascular disease (p = 0.095) and having negative correlation - 0.305. Cardiotoxicities were more common with Continuous Infusion (CI) of 5-Fluouracil, radiotherapy concurrent with 5-Fluouracil and when 5-Fluouracil was used in combination with Cisplatinum (CDDP).
CONCLUSION: Cardiotoxicities were more prevalent when 5-Fluouracil was used along with concurrent radiotherapy and with Cisplatinum and when administered in continuous infusion pattern. Hence, 5-Fluouracil and 5-Fluouracil based chemotherapy regimens cause cardiotoxicities, especially bradycardia, in a significant number of cancer patients in Pakistani population.
AD
Department of Adult Oncology/Hematology, National Guard King Khalid Hospital, KAMC-WR, Jeddah, KSA. mansoorskm@yahoo.com
PMID